Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 16, 2021Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 16, 2021, 4:45 PM EDT for Morgan County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:45 PM EDT (20:45 UTC)
Expired
Jul 16, 2021, 5:15 PM EDT
In force
30 min
Issued by
NWS Indianapolis, IN

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS83 KIND 162045
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Fri Jul 16 2021

INZ053>055-062-063-162115-
Johnson-Brown-Owen-Morgan-Monroe-
445 PM EDT Fri Jul 16 2021

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN MONROE... 
MORGAN...SOUTHWESTERN JOHNSON...NORTHWESTERN BROWN AND NORTHEASTERN 
OWEN COUNTIES...

At 442 PM EDT, radar indicated a line of showers and thunderstorms 
from 5 miles south of Martinsville to near Spencer. Movement was 
northeast at 20 mph.

Brief winds up to around 30 mph are possible with these storms, 
along with a period of very heavy rain. Watch out for ponding of 
water on roads and low-lying areas.

Locations impacted include...
Martinsville, Spencer, Bargersville, Morgantown, Gosport, Paragon,
Stinesville, Mahalasville, Quincy, McCormicks Creek State Park,
Beanblossom, Centerton and Devore.

LAT...LON 3947 8678 3947 8669 3948 8669 3956 8614
      3931 8623 3924 8683
TIME...MOT...LOC 2042Z 211DEG 19KT 3933 8639 3926 8680 

$$

TWF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:50 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
250 PM EDT Fri Jul 16 2021

.Short Term...(This afternoon through Saturday night)
Issued at 249 PM EDT Fri Jul 16 2021

Expecting shower and thunderstorm activity to increase over the next
few hours, as a mid level vorticity center drifts out of southern
Illinois. Earlier convective outflows has pushed the most unstable
air to near and south of the Ohio River, however with the
approaching wave, the air mass has been destabilizing over southwest
Indiana. Further destabilization over southern Indiana will probably
occur later this afternoon into early this evening, as the remnant
outflow drifts back north with the approaching wave. Modest amounts
of deep layer shear, along with the potential for enhanced helicity
values over the central and southern zones ahead of the wave, may
result in a high wind threat or rotation in any stronger storms that
may develop through this evening. In addition, high precipitable
waters around 1.80 inches may result in locally heavy rainfall
amounts.

Short term model guidance suggests this wave will move off to the
east by late tonight, so convective potential should diminish after
170600Z.

Based on above, will go with high PoPs into the late evening hours,
with PoPs tapering off after that.

Otherwise, diffuse frontal zone off to the north is expected to
drift south of the forecast area during the day Saturday. Will keep
some PoPs going through the day Saturday and on into Saturday
evening, to cover the passage of the surface front, and for a
lingering upper trough that will be sinking southward from the Great
Lakes.

Progged low level thicknesses generally support the GFS MOS
temperature guidance through the period, so little if any
adjustments planned there.

&&

.Long Term...(Sunday through Friday)
Issued at 249 PM EDT Fri Jul 16 2021

Upper disturbance will pivot southeast across central Sunday.
Despite lower precipitable water amounts from 1 to 1.5 inches and
the front to the south, enough instability and lift to support
isolated to scattered PM storms with the highest amounts south of
Interstate 70.

After that things should finally be able to dry out for at least a
couple of days with the help of surface high pressure. This should
allow river flooding to progress without being slowed down by more
rain. That said, an upper ridge over the west will promote northwest
flow aloft over the area. No big signals yet, but would not rule out
ridge riders that could bring convection back to the area late next
week.

Temperatures will start off below normal Sunday with afternoon highs
around 80 degrees under the influence of north and northwest winds
around Great Lakes high pressure. After that, should see seasonable
afternoon temperatures in the middle and upper 80s and overnight
lows in the 60s. It will also be less humid with dew points in the
60s instead of lower 70s like they have been.

&&

.Aviation...(161800Z TAF Issuance)
Issued at 1229 PM EDT Fri Jul 16 2021

IMPACTS:
- Scattered thunderstorm activity, mainly over the central and
southern terminals, roughly 161900Z-170300Z.
- Localized IFR ceilings, mainly over the northern terminals, will
lift and scatter out early this afternoon, but redevelop and expand
after dark tonight.
- Surface winds 190-220 degrees at 6-10 kts through this evening..

DISCUSSION: Expecting thunderstorm activity to increase in coverage
over the next few hours, as a mid level vorticity center
currently entering southwest Illinois, heads towards southwest
Indiana. Earlier convective outflows have pushed the most unstable
air to near and south of the Ohio RIver. As the wave approaches,
some of this more unstable air may advect back into southern zones
later this afternoon, so expecting the better potential for
convection directly impacting a terminal will be over the central
and southern areas. Brief IFR visibility restrictions and gusty
shifting winds are possible in and near stronger cells.

Convective potential should tail off later this evening, as the mid
level feature shifts off to the east.

Lingering localized IFR ceilings over the central and northern areas
should lift with modest boundary layer heating. However, IFR
ceilings expected to redevelop and expand with time after dark
tonight, as the winds drop off and low level moisture convergence
continues along a weak frontal zone nearby.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Jul 16, 3:26 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 PM EDT Fri Jul 16 2021

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
326 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight. Isolated
strong or severe storm may be possible this afternoon into the late
evening hours. Locally heavy rain and lightning will also be
possible with any storm through the period. Flooding could develop in
areas that see repeated storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday and Sunday. Severe storms
are no expected at this time. Lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from this afternoon into the late
evening hours.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 16, 3:04 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
304 PM EDT Fri Jul 16 2021

INZ062-063-070-071-161930-
Brown-Lawrence-Jackson-Monroe-
304 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE...
SOUTHWESTERN BROWN...NORTHEASTERN LAWRENCE AND NORTHWESTERN JACKSON
COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Yellowwood Lake, Spurgeons Corner, Heltonville, Norman, Woodville
Hills, Elkinsville, Charles Deam Wilderness, Bartlettsville and
Story.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3888 8641 3892 8650 3920 8636 3904 8608
TIME...MOT...LOC 1903Z 216DEG 20KT 3892 8643

MK
Special weather statement, Jul 16, 3:44 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
344 PM EDT Fri Jul 16 2021

INZ063-162015-
Brown-
344 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BROWN COUNTY...

At 344 PM EDT, a strong thunderstorm was located over Nashville, or
15 miles east of Bloomington, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nashville, Gnaw Bone, Spearsville and Peoga.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3914 8632 3934 8623 3934 8608 3924 8608
      3910 8624
TIME...MOT...LOC 1944Z 209DEG 24KT 3917 8624

JAS
Local storm report, Jul 16, 4:13 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     ODON                    38.84N 86.99W
07/16/2021  M59 MPH          DAVIESS            IN   PUBLIC

            SMALL LIMBS BLOWN OFF RED AND SILVER MAPLE
            TREES IN THE YARD. RELAYED BY MEDIA.

&&

BH
Local storm report, Jul 16, 4:15 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     3 SE ODON               38.84N 86.99W
07/16/2021  M59 MPH          DAVIESS            IN   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            ODON. CORRECTED LOCATION. SMALL LIMBS BLOWN
            OFF RED AND SILVER MAPLE TREES IN THE YARD.
            RELAYED BY MEDIA.

&&

BH
Special weather statement, Jul 16, 4:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Fri Jul 16 2021

INZ053>055-062-063-162115-
Johnson-Brown-Owen-Morgan-Monroe-
445 PM EDT Fri Jul 16 2021

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN MONROE...
MORGAN...SOUTHWESTERN JOHNSON...NORTHWESTERN BROWN AND NORTHEASTERN
OWEN COUNTIES...

At 442 PM EDT, radar indicated a line of showers and thunderstorms
from 5 miles south of Martinsville to near Spencer. Movement was
northeast at 20 mph.

Brief winds up to around 30 mph are possible with these storms,
along with a period of very heavy rain. Watch out for ponding of
water on roads and low-lying areas.

Locations impacted include...
Martinsville, Spencer, Bargersville, Morgantown, Gosport, Paragon,
Stinesville, Mahalasville, Quincy, McCormicks Creek State Park,
Beanblossom, Centerton and Devore.

LAT...LON 3947 8678 3947 8669 3948 8669 3956 8614
      3931 8623 3924 8683
TIME...MOT...LOC 2042Z 211DEG 19KT 3933 8639 3926 8680

TWF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:06 PM EDTSpecial Weather StatementINDRandolph24 min
Jul 15, 8:11 PM EDTSpecial Weather StatementINDTippecanoe49 min
Jul 15, 8:39 PM EDTAreal Flood AdvisoryINDCarroll3 hr
Jul 16, 8:54 AM EDTRiver Flood WarningINDJohnson21 days
Jul 16, 9:23 AM EDTRiver Flood WarningINDMarion23 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDShelby50 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDClay, Greene24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew, Jackson3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDGreene, Monroe, Owen3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDKnox, Sullivan7 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew66 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDKnox, Sullivan7 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDSullivan, Vigo5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMarion, Morgan3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike6 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMarion, Morgan69 hr
Jul 16, 12:16 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings29 min
Jul 16, 3:04 PM EDTSpecial Weather StatementINDBrown26 min
Jul 16, 3:11 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin34 min
Jul 16, 3:44 PM EDTSpecial Weather StatementINDBrown31 min
Jul 16, 5:20 PM EDTSpecial Weather StatementINDLawrence, Martin25 min
Jul 16, 5:49 PM EDTSpecial Weather StatementINDLawrence26 min
Jul 16, 5:53 PM EDTSevere Thunderstorm WarningINDDecatur22 min
Jul 16, 6:19 PM EDTSpecial Weather StatementINDBartholomew41 min
Jul 16, 7:47 PM EDTSpecial Weather StatementINDRipley13 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.